Alert archive / Kansas / Severe Thunderstorm Warnings in 2025

Severe Thunderstorm Warning 211, NWS Dodge City, KS

August 3, 20254 counties in Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Aug 3, 2025, 6:42 PM CDT for 4 counties in Kansas. It was in force for 63 min. 14 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 3, 2025, 6:42 PM CDT (23:42 UTC)
Expired
Aug 3, 2025, 7:45 PM CDT
In force
63 min
Issued by
NWS Dodge City, KS
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Finney County, KS, Ford County, KS, Gray County, KS, Hodgeman County, KS

The radar

The Dodge City radar (KDDC), 36 km from the middle of the area, began a volume at 23:42 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 3, 7:00 PM CDTTSTM WND GST 822 N Dodge City, KS
Aug 3, 7:13 PM CDTTSTM WND DMG2 Nw Cimarron, KSSeveral large tree branches were blown down.
Aug 3, 7:14 PM CDTTSTM WND GST 623 Wnw Dodge City, KSReport was from AWN weather station 3 WNW Dodge City.
Aug 3, 7:15 PM CDTTSTM WND DMG6 N The Haggard Elevato, KSMultiple trees were damaged.
Aug 3, 7:16 PM CDTTSTM WND GST 635 Sw Dodge City, KSReport was from PWS-KKSDODGE27 weather station.
Aug 3, 7:16 PM CDTTSTM WND GST 962 N Dodge City, KSReport was from PWS-KKSDODGE57 weather station.
Aug 3, 7:18 PM CDTTSTM WND GST 693 Nnw Dodge City, KSReport was from PWS-KKSDODGE59 weather station.
Aug 3, 7:18 PM CDTTSTM WND GST 725 N Dodge City, KSReport was from an AWN weather station 5 N Dodge City.
Aug 3, 7:20 PM CDTTSTM WND DMG2 N Dodge City, KSShingles were blown off roof of residence.
Aug 3, 7:20 PM CDTTSTM WND GST 627 Wnw Spearville, KSMesonet station SPUK1 Spearville.
Aug 3, 7:25 PM CDTTSTM WND DMG1 Sse Ft. Dodge, KSLarge tree limbs were blown down and power poles were downed.
Aug 3, 7:25 PM CDTTSTM WND DMG1 Sse Ft. Dodge, KSTree fell on top of house and cars.
Aug 3, 7:30 PM CDTTSTM WND GST 601 Nne Dodge City, KSMesonet station CW9785 Dodge City.
Aug 3, 7:52 PM CDTTSTM WND GST 853 Ene Dodge City, KSASOS station KDDC Dodge City Regional Airport.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 15 storm reports to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 3, 4:39 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Dodge City, (KDDC), launched 12:00Z, 11.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 12:00Z on 2025-08-03Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 12:00Z on 2025-08-03The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 142 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1375 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
142 m²/s²
0-3 km storm-relative helicity
288 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

016 
WUUS53 KDDC 032342
SVRDDC
KSC055-057-069-083-040045-
/O.NEW.KDDC.SV.W.0211.250803T2342Z-250804T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
642 PM CDT Sun Aug 3 2025

The National Weather Service in Dodge City has issued a

* Severe Thunderstorm Warning for...
  Northern Ford County in southwestern Kansas...
  Northeastern Finney County in southwestern Kansas...
  Western Hodgeman County in southwestern Kansas...
  Northern Gray County in southwestern Kansas...

* Until 745 PM CDT.

* At 641 PM CDT, a severe thunderstorm was located 10 miles east of
  Kalvesta, moving south at 20 mph.

  HAZARD...Golf ball size hail and 70 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           considerable tree damage. Wind damage is also likely to 
           mobile homes, roofs, and outbuildings.

This will impact Dodge City Days festivities.

* Locations impacted include...
  Dodge City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3819 10057 3821 9995 3767 9967 3764 10063
TIME...MOT...LOC 2341Z 001DEG 17KT 3806 10009 

THUNDERSTORM DAMAGE THREAT...CONSIDERABLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...70 MPH

$$

FINCH

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 4:30 PM CDT, 2 hours 12 minutes earlier. Its key messages:

  • Scattered thunderstorms will be capable of producing locally heavy rain, dangerous lightning, and strong/damaging winds Sunday evening.
  • Southwest Kansas will be dry Monday through Friday, with a strong warming trend. Afternoon temperatures will be near 100 Thursday and Friday.
Area forecast discussion, Aug 3, 4:30 PM CDT, 2 hours 12 minutes before
Area Forecast Discussion
National Weather Service Dodge City KS
430 PM CDT Sun Aug 3 2025

...Updated Aviation...

.KEY MESSAGES...

- Scattered thunderstorms will be capable of producing locally
  heavy rain, dangerous lightning, and strong/damaging winds
  Sunday evening.

- Southwest Kansas will be dry Monday through Friday, with a
  strong warming trend. Afternoon temperatures will be near 100
  Thursday and Friday.

&&

.UPDATE...
Issued at 332 PM CDT Sun Aug 3 2025

As of 3:15 PM, convection was developing along a deep moisture
axis across northwest Kansas, located ahead of an upper level
trough associated with the left exit region of an upper level
jet. In this area, CIN has eroded, with MLCAPE around 2500 J/kg
and effective shear around 30 knots. These storms were moving
south along a moist instability axis and strengthening as they
moved into an area of greater mid-level instability. Given that
they are moving into a more unstable environment, these storms
are expected to continue and increase in coverage over the next
few hours as they move into north central and west central
Kansas. The main hazards will be large hail up to 2 inches in
diameter and strong, gusty winds, given downdraft CAPE values
greater than 1100. Locally heavy rainfall may also be an issue,
given high PWAT values.

&&

.DISCUSSION...
Issued at 227 PM CDT Sun Aug 3 2025

Earlier this morning an upper level trough over western Kansas
is leading to lingering early morning convection across Central
Kansas. This upper trough, embedded in a northwest flow, was
located on the northeast side of an upper level ridge developing
across the southwest United States. Another upper wave was
located in western Wyoming/Northern Colorado based on the left
exit region of a 250mb upper jet and 1.5 400mb PVU. This next
approaching upper level system will approach western Kansas late
day and given a surface boundary over western Kansas, deepening
surface low over eastern Colorado and afternoon mid level lapse
rate >7.5c/km this will bring another round of thunderstorms
late today and overnight. These wet conditions may begin the
work week but hot and dry conditions will be returning to
western Kansas by mid week as the southwestern United States
expands into the Rockies and Plains.

There is a slight chance for severe thunderstorms late today
and early tonight. A surface boundary will be located over
southwest Kansas late in the day as mid level lapse rates
increase to >8c/km and moisture improves. Afternoon clouds are
already developing near and east of our surface boundary where
0-1km forcing is improving, 700mb temperatures are cooler and
CIN is decreasing. As a result we expect a few thunderstorms
(20-40%) are expected to develop by after 3pm east of highway
83, as a few of the CAMS suggest. In this area the shear will be
weak, but given the mid level lapse rates and decreasing CIN,
we will be monitoring the chance for a few severe late
day/evening thunderstorms ahead of the next approaching upper
level trough/250mb jet. The main hazard will be wind gusts 60 to
70 mph and isolated large hail.

For locations near the Colorado border, there will be a greater
risk for very large hail if storms develop late today. Based on
the better shear forecast in this area by early evening and
instability, it appears that the environment would be capable of
a few storms producing very large hail (>2 inches) and wind
gusts up to 60 mph. This is where the Storm Prediction Center
has a slight risk and has also highlighted this area with a
hatched region for very large hail (greater than a 10% chance of
hail >2 inches).

A warming trend is returning, with hot conditions expected
through the end of the work week. Ensembles and deterministic
models remain similar to previous runs indicating an upper ridge
building into the Rockies early in the week and then expanding
into the plains during the latter half of the work week. This
occurs as our next eastern Pacific upper-level trough moves
onshore and begins to cross the Pacific Northwest and
California. Based on forecast 850mb temperatures late in the
week and the agreement among ensembles on +30C 850mb
temperatures, the current forecast appears on track. Highs are
expected to climb to 95 to near 100 degrees by mid week, but
highs around 100 degrees through the start of the weekend may
end up being a few degrees too cool. The latest NBM currently
shows a 50 to 80% chance for highs to be 102 degrees or higher
west of Highway 283 and near the Oklahoma border. Anyone with
outdoor plans during the latter half of this upcoming work week
should be prepared for these hot conditions and take heat safety
precautions.

&&

.AVIATION /00Z TAFS THROUGH 00Z TUESDAY/...
Issued at 430 PM CDT Sun Aug 3 2025

Radar and satellite imagery at 2130z depicted severe
thunderstorms west of HYS, and north of GCK. Thunderstorms are
expected to again evolve into another complex and move southward
this evening, with impacts most likely at GCK/DDC 02-06z Mon,
where convective TEMPO groups were included in this set of TAFs.
Confidence of convective impacts at HYS/LBL is lower, but still
possible. Primary risk from any storms will again be outflow
wind gusts to near 50 kts. Any storms are expected to clear all
airports no later than 12z Mon, with VFR/SKC expected through
daylight Monday. Light southeast winds will prevail through this
TAF period, outside of any influence from thunderstorms.

&&

.DDC WATCHES/WARNINGS/ADVISORIES...
None.

&&

UPDATE...Burgert
DISCUSSION...Burgert
AVIATION...Turner
Hazardous weather outlook, Aug 3, 3:08 AM CDT, 15 hours 34 minutes before
Hazardous Weather Outlook
National Weather Service Dodge City KS
308 AM CDT Sun Aug 3 2025

KSZ030-031-043>046-061>066-074>081-084>090-040815-
Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman-
Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa-
Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber-
308 AM CDT Sun Aug 3 2025 /208 AM MDT Sun Aug 3 2025/

This Hazardous Weather Outlook is for portions of central Kansas,
south central Kansas, southwest Kansas, and west central Kansas.

.DAY ONE...Today and Tonight

Strong to severe thunderstorms will be possible across portions of
southwest Kansas this afternoon into the evening. The strongest
storms will be capable of producing 1 to 2 inch hail and damaging
winds in excess of 60 mph. An isolated tornado or two cannot be
ruled out in extreme southwest Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed in extreme southwest Kansas,
generally after 4 PM CDT.

In the hours before

Local storm report, Aug 3, 5:54 PM CDT, 48 minutes before
Preliminary Local Storm Report
National Weather Service Dodge City KS
554 PM CDT Sun Aug 3 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     Tstm Wnd Gst     Shields                 38.62N 100.45W
08/03/2025  M70 MPH          Lane               KS   Public

&&

RCB
Special weather statement, Aug 3, 6:15 PM CDT, 27 minutes before
Special Weather Statement
National Weather Service Dodge City KS
615 PM CDT Sun Aug 3 2025

KSZ045-046-065-040000-
Rush KS-Pawnee KS-Ness KS-
615 PM CDT Sun Aug 3 2025

...A STRONG THUNDERSTORM WILL IMPACT EAST CENTRAL NESS...NORTHWESTERN
PAWNEE AND SOUTHWESTERN RUSH COUNTIES THROUGH 700 PM CDT...

At 615 PM CDT, Doppler radar was tracking a strong thunderstorm very
near Rush Center, moving southeast at 30 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

This strong thunderstorm will be near...
  Rush Center around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

A Severe Thunderstorm Watch remains in effect until midnight CDT for
west central Kansas.

&&

LAT...LON 3846 9903 3842 9903 3813 9933 3845 9966
      3864 9946
TIME...MOT...LOC 2315Z 312DEG 26KT 3848 9934

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

TURNER

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 8:40 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCHamilton50 min
Aug 2, 9:27 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton48 min
Aug 2, 10:14 PM CDTSevere Thunderstorm WarningDDCGrant, Hamilton, Kearny, Stanton46 min
Aug 2, 10:55 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Stanton, Stevens50 min
Aug 2, 11:32 PM CDTSevere Thunderstorm WarningDDCFinney, Grant, Haskell, Kearny, Seward, Stevens43 min
Aug 3, 12:12 AM CDTSevere Thunderstorm WarningDDCGrant, Gray, Haskell, Meade, Seward, Stevens48 min
Aug 3, 12:58 AM CDTSpecial Weather StatementDDCClark, Meade, Seward32 min
Aug 3, 5:15 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Scott45 min
Aug 3, 5:41 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCLane, Ness, Scott64 min
Aug 3, 5:42 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCHamilton48 min
Aug 3, 6:03 PM CDTTornado WarningDDCHamilton24 min
Aug 3, 6:13 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCFinney, Hodgeman, Lane, Ness, Scott47 min
Aug 3, 6:15 PM CDTSpecial Weather StatementDDCRush45 min
Aug 3, 6:24 PM CDTSevere Thunderstorm Warning Considerable damage threatDDCGrant, Hamilton, Kearny, Stanton51 min
Aug 3, 6:52 PM CDTSevere Thunderstorm Warning Destructive damage threatDDCHamilton, Stanton38 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2025Every severe thunderstorm warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.